Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Birmingham, AL

May 17, 2020Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at May 17, 2020, 2:21 PM CDT for Jefferson County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2020, 2:21 PM CDT (19:21 UTC)
Expired
May 17, 2020, 2:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 77 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS84 KBMX 171921
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Sun May 17 2020
 
ALZ017-024-171945-
Jefferson AL-Blount AL-
221 PM CDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ketona Lakes, or near Gardendale, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Irondale, Fultondale,
Dallas, Center Point, Clay, Pinson, Tarrant, Warrior, Kimberly,
Morris, Locust Fork, Trafford, Hayden, County Line, Ketona Lakes,
B.j.c.c. and Chalkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3394 8654 3353 8665 3352 8684 3393 8687
      3393 8686 3394 8686 3395 8684 3394 8682
      3396 8682 3396 8681
TIME...MOT...LOC 1921Z 184DEG 26KT 3364 8674 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 17, 1:43 PM CDT, 38 minutes earlier.

Area forecast discussion, May 17, 1:43 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
143 PM CDT Sun May 17 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0958 AM CDT Sun May 17 2020/

A band of showers continues along the I-65 corridor this morning
associated with the slow moving upper trough to our west. A few
heavier showers have developed as daytime heating increases, and
we can't rule out an isolated storm developing within this band
through noon. Clouds are hanging tough across the western half of
Central Alabama this morning due to the increased forcing and
lift. Those clouds are having an impact on the temperature
forecast for this afternoon. For now, high temps have been reduced
by a couple of degrees roughly along and west of I-65 to account
for the cloud cover and additional shower and thunderstorm
development still anticipated later on this afternoon.

Strong southerly flow at the surface will continue to push
moisture northward through the afternoon, with upper 60s to near
70 dewpoints now observed across southwestern Alabama counties.
Mesoscale boundary interactions are already ongoing across far
southwestern Alabama which have triggered thunderstorms north of
Mobile. We can expect that trend to continue as we go into the
afternoon across much of the area, but still not expecting
widespread strong storms to develop. The 12z KBMX sounding from
this morning reveals weak mid-level lapse rates and warmer
temperatures aloft than we've seen the past couple of days. The
greatest instability and low-level shear will remain off to our
west in Mississippi, but we're getting into that time of year
where an isolated strong storm with gusty winds is never out of
the question. We'll be watching for a few of those across our
western counties later this afternoon and into the early evening
during the peak heating of the day.

56/GDG

Previous short-term discussion:
/Updated at 0334 AM CDT Sun May 17 2020/

Today through Monday.

A slow moving upper trof over east Texas was producing several bands
of showers across Louisiana and Mississippi early this morning. One
band was near the Alabama and Mississippi state line. This band of
weak forcing will track slowly eastward and produce mostly scattered
light showers across west Alabama, possibly increasing in intensity
as the forcing axis shifts east of I-65 by early afternoon. Slightly
more robust convection possible across west Alabama this afternoon
as surface based CAPE values approach 2000 J/kg, but weak mid level
lapse rates should keep storms well below severe criteria. A
stronger band of storms will likely develop over east Mississippi by
late afternoon, just ahead of the main forcing axis associated with
the short wave trof. These storms will likely weaken as they move
into west Alabama early in the evening, but cannot rule of strong
storm or two across far west Alabama.

After the early evening storms weaken over west Alabama, expect
scattered showers will continue overnight as the upper trof
approaches west Alabama. The trof should be near the I-65 corridor
by sunrise Monday. Daytime heating will provide enough instability
for a good coverage of showers and a few thunderstorms east of I-65
Monday afternoon. A surface front just to the west of the upper trof
axis will also produce scattered showers for areas west of I-65,
mainly during the morning hours on Monday. Cooler temperatures on
Monday with highs in the upper 70s to lower 80s.

58/rose

.LONG TERM...
/Updated at 0334 AM CDT Sun May 17 2020/

Monday night through Saturday.

Despite a broad area of ridging in the split flow regime across the
eastern CONUS next week, at least three disturbances will be on the
slow but steady move across the eastern CONUS. This includes a
northern stream shortwave progged to be 'cutting off' from the Polar
jet stream, a southern stream shortwave currently bringing rain
chances to Central AL, and Tropical Storm Arthur moving along the
Southeast Coast. Though Arthur is a part of the equation, impacts
from the cut-off low will be the primary factor for weather across
Central AL next week.

With disconnection from prevailing westerlies, guidance has
struggled to handle the evolution & trajectory of this upper low (as
well as its neighboring systems a bit), though consistency is
becoming a little better with time. Latest trends indicate this
feature will begin to dive south-southeastward from the Great Lakes
region Monday evening/night. This will effectively kick out the
phased southern stream perturbation to the east and help usher a
cooler continental airmass behind a cold front. PoPs resultantly
decrease from the west and northwest Monday evening/night with only
a few light showers across the east Tuesday morning. By then the cut-
off low is forecast to position just to our north, generally
centered near the TN Valley. With its presence in the region, cloud
cover and isolated light rain showers are likely to meander about
region for a couple of days. PoPs were trended back up across the
north and northeast, though rain amounts will be very light. Farther
south, low-level confluence between it and a Gulf airmass could
foster showers and thunderstorms along the I-10 corridor. Better
moisture quality and unstable air suggest heavier rain activity, and
a few of these clusters could make their way into the southern
portion of the area. PoPs were bumped up a tad across the Hwy 80
corridor and south as well, mainly Wed-Fri afternoons.

Overall, this cut-off low will mute the effects of the amplified
pattern across the CONUS as the cold core system keeps cooler air
and clouds a part of the forecast for much of the week - 70s & 80s
best characterize highs Tue-Thu. The system generally weakens with
time, and by Fri, begins to nudge northeastward as a longwave trough
across the West moves east. As such, heights should recover with
deep-layer ridging across the eastern CONUS. Temperature trends will
be on the increase with 80s & 90s by Fri/Sat as a result.
Nonetheless, I trended conservative with PoPs as I don't want to
sway too far in either direction until confidence increases with the
upper-level pattern next week. Rain chances likely remain more
mesoscale based anyway, and the synoptic pattern remains a bit
unusual. Many areas certainly need rainfall as the pattern has
become quite dry so far for May; hopefully we'll achieve this in
some fashion in the coming days. Once the heat returns late next
week, most rain chances become diurnally driven as a summer-like,
weak flow regime settles over the Southeast.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Scattered to numerous showers and storms can be expected across
much of Central Alabama this afternoon, and most terminals except
for TCL can expect SHRA and TSRA at some point through 00z.
Southerly to southeasterly surface winds can be expected through
the afternoon, with gusts between 15 and 20 knots possible. The
next aviation forecast challenge will be the development of low
IFR stratus clouds overnight. Guidance has been suggesting this
development between 06 and 12z for most terminals, with ceilings
rising through the mid-morning hours on Monday. SHRA can also be
expected in many locations through the early morning hours.

56/GDG

&&

.FIRE WEATHER...

Weather conditions become more supportive of scattered showers &
thunderstorms today as a system approaches from the west. Though drier
air could reside across a few areas this afternoon depending on
how dewpoints mix out, RHs appear to remain above 40% overall.
Winds remain out of the south & southeast at 5-15 mph. Rain
chances & better moisture remain across the area tonight and into
Monday morning before the system gradually exits the area
throughout the day with cooler, drier air. An associated cold
front will enter from the west Monday which will veer winds to the
west & northwest at 5-10 mph. Minimum RH values are currently
forecast to remain above 35-40% much of next week due to moderated
afternoon high temperatures in the 70s & 80s through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     64  79  56  74  53 /  30  70  30  20  20
Anniston    64  79  58  75  54 /  30  70  40  20  20
Birmingham  67  80  59  76  57 /  40  60  30  20  20
Tuscaloosa  67  80  58  77  56 /  50  50  10  10  10
Calera      67  79  58  76  56 /  30  60  20  10  10
Auburn      65  79  61  78  57 /  30  70  30  10  10
Montgomery  67  81  60  81  58 /  30  60  20  10  10
Troy        67  82  61  83  58 /  30  60  30  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 17, 3:48 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
348 AM CDT Sun May 17 2020

ALZ011>015-017>050-181200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
348 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 17, 12:39 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1239 PM CDT Sun May 17 2020

ALZ018-019-026-027-171815-
Calhoun AL-Etowah AL-Talladega AL-St. Clair AL-
1239 PM CDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TALLADEGA...WESTERN
CALHOUN...SOUTH CENTRAL ETOWAH AND EAST CENTRAL ST. CLAIR COUNTIES
UNTIL 115 PM CDT...

At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Honda Manufacturing Of Alabama, or 11 miles northeast of Pell City,
moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rainbow City, Lincoln, Ragland, Ohatchee, Alexandria, Neely Henry
Lake, Southside, Sulphur Springs, Neely Henry Dam and Wellington.

LAT...LON 3359 8608 3369 8622 3396 8606 3381 8580
TIME...MOT...LOC 1739Z 215DEG 14KT 3367 8612

56
Special weather statement, May 17, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Sun May 17 2020

ALZ017-024-171945-
Jefferson AL-Blount AL-
221 PM CDT Sun May 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ketona Lakes, or near Gardendale, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Irondale, Fultondale,
Dallas, Center Point, Clay, Pinson, Tarrant, Warrior, Kimberly,
Morris, Locust Fork, Trafford, Hayden, County Line, Ketona Lakes,
B.j.c.c. and Chalkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3394 8654 3353 8665 3352 8684 3393 8687
      3393 8686 3394 8686 3395 8684 3394 8682
      3396 8682 3396 8681
TIME...MOT...LOC 1921Z 184DEG 26KT 3364 8674

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:39 PM CDTSpecial Weather StatementBMXCalhoun36 min
May 17, 2:32 PM CDTSpecial Weather StatementBMXLee28 min
May 17, 2:46 PM CDTSpecial Weather StatementBMXBlount44 min
May 17, 2:54 PM CDTSpecial Weather StatementBMXBlount, St. Clair51 min
May 17, 3:03 PM CDTAreal Flood AdvisoryBMXBullock, Chambers, Lee, Macon, Russell, Tallapoosa117 min
May 17, 3:35 PM CDTSpecial Weather StatementBMXSumter40 min
May 17, 3:37 PM CDTSpecial Weather StatementBMXRandolph23 min
May 17, 4:05 PM CDTSpecial Weather StatementBMXPickens25 min
May 17, 5:48 PM CDTSpecial Weather StatementBMXHale27 min
May 17, 6:02 PM CDTSpecial Weather StatementBMXMarengo28 min
May 17, 6:52 PM CDTSpecial Weather StatementBMXHale38 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.